California, 2023Flood in California, May 20, 2023
May 20, 2023 · NWS HNX · 1 event in 1 county or zone
The combination of a strong upper ridge over the region which provided for much above normal temperatures across the area, and an easterly flow over central California provided for some mid and upper level moisture to stream into the area. With moisture and instability sufficient for convection to take place, scattered thunderstorms broke out during the afternoon over the Sierra Nevada and…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a strong upper ridge over the region which provided for much above normal temperatures across the area, and an easterly flow over central California provided for some mid and upper level moisture to stream into the area. With moisture and instability sufficient for convection to take place, scattered thunderstorms broke out during the afternoon over the Sierra Nevada and Tehachapi Mountains as well as across the Kern County Deserts. One thunderstorm in the desert produced heavy rainfall which resulted in debris flow flooding over a portion of U.S. 395 near Randsburg.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before the first event at May 20, 11:35 AM PST, 6 hours 47 minutes earlier.
Area forecast discussion, May 20, 11:35 AM PST, 6 hours 47 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
1235 PM PDT Sat May 20 2023
.SYNOPSIS...
Well above average temperatures will continue through Tuesday then
cooling to near average for the rest of the week. There is a chance
for afternoon and evening thunderstorms across the Sierra Nevada
today through Monday then lowering to a slight chance from Tuesday
through Friday, mainly around Yosemite National Park.
&&
.DISCUSSION...
A strong upper ridge remains over the west and will continue to
provide well above average temperatures for the next several days.
The unseasonably warm temperatures have led to increased snowmelt
in the Sierra Nevada and high flows along rivers and streams. The
Merced River through Yosemite Valley will continue to experience
flooding issues for at least several more days with peak flows
occurring overnight.
Afternoon highs will be around 10 degrees above climatological
averages this weekend with lower to middle 90s across most of the
San Joaquin Valley. Temperatures bump up a couple of degrees on
Monday into the middle to upper 90s. By Tuesday, an upper trough
over the Pacific Northwest will begin to dig southward and lower
temepratures back down a couple of degrees. The trough spreads
over California on Wednesday then makes little movement through
the end of the week. A cooler air mass will settle in with high
temperatures falling to near climatological averages Wednesday
through Friday. Winds will increase on Tuesday with the approach
of the upper trough. Strong wind gusts are likely through the
Kern County mountain passes and into the desert and could reach
advisory level at times next week.
An increase in mid level moisture will provide a better chance
for afternoon and evening thunderstorms this weekend. There is a
30 to 60 percent chance over the Sierra Nevada today and Sunday.
It lowers to a 20 to 40 percent chance on Monday then a 15 to 30
percent chance on Tuesday. The threat then diminishes to just a
20 percent chance around Yosemite NP Wednesday through Friday.
&&
.AVIATION...
Scattered showers and a few thunderstorms over the mountains during
the afternoon and early evening hours, otherwise VFR conditions will
prevail throughout the Central CA interior for the next 24 hours.
&&
.AIR QUALITY ISSUES...
None.
&&
.CERTAINTY...
The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.
Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
and/or to provide feedback.
&&
.HNX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Public/Aviation/Fire Weather...DCH
PIO/DSS........................Bollenbacher
weather.gov/hanford
In the hours before
Special weather statement, May 20, 1:18 PM PST, 5 hours 4 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
218 PM PDT Sat May 20 2023
CAZ326-327-202200-
Kaiser to Rodgers Ridge CA-Upper San Joaquin River CA-
218 PM PDT Sat May 20 2023
...A strong thunderstorm will impact portions of northeastern Fresno
County through 300 PM PDT...
At 217 PM PDT, Doppler radar was tracking a strong thunderstorm 20
miles west of North Lake Campground, or 23 miles west of Aspendell.
This storm was nearly stationary.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Upper Burnt Corral, High Sierra and Florence Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3740 11898 3731 11880 3712 11895 3722 11918
TIME...MOT...LOC 2117Z 027DEG 2KT 3726 11900
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
abSpecial weather statement, May 20, 2:17 PM PST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
317 PM PDT Sat May 20 2023
CAZ331-332-202245-
Kern River Valley CA-South End of the Upper Sierra CA-
317 PM PDT Sat May 20 2023
...A strong thunderstorm will impact portions of northeastern Kern
and southeastern Tulare Counties through 345 PM PDT...
At 316 PM PDT, Doppler radar was tracking a strong thunderstorm,
located about 13 miles northwest of Onyx, moving to the south at
around 20 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3595 11839 3590 11813 3566 11821 3575 11852
TIME...MOT...LOC 2216Z 017DEG 15KT 3586 11831
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
BS
Special weather statement, May 20, 2:25 PM PST, 3 hours 57 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
325 PM PDT Sat May 20 2023
CAZ323-326-202300-
Yosemite NP outside of the valley CA-Upper San Joaquin River CA-
325 PM PDT Sat May 20 2023
...A strong thunderstorm will impact portions of northeastern Madera
County through 400 PM PDT...
At 325 PM PDT, Doppler radar was tracking a strong thunderstorm
about 15 miles west of Mammouth Mountain. This storm was nearly
stationary.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Madera
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3768 11935 3767 11924 3759 11926 3760 11938
TIME...MOT...LOC 2225Z 009DEG 3KT 3764 11931
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
BSSpecial weather statement, May 20, 2:40 PM PST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
340 PM PDT Sat May 20 2023
CAZ323-202315-
Yosemite NP outside of the valley CA-
340 PM PDT Sat May 20 2023
...A strong thunderstorm will impact portions of northeastern
Mariposa and southeastern Tuolumne Counties through 415 PM PDT...
At 339 PM PDT, Doppler radar was tracking a strong thunderstorm near
Tioga Pass, moving to the west at around 10 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3791 11928 3785 11928 3783 11946 3790 11944
TIME...MOT...LOC 2239Z 083DEG 11KT 3788 11935
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
BSSpecial weather statement, May 20, 2:54 PM PST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
354 PM PDT Sat May 20 2023
CAZ323-202330-
Yosemite NP outside of the valley CA-
354 PM PDT Sat May 20 2023
...A strong thunderstorm will impact portions of eastern Mariposa and
northern Madera Counties through 430 PM PDT...
At 353 PM PDT, Doppler radar was tracking a strong thunderstorm,
located about 8 miles east of Yosemite Valley, moving to the north
at around 10 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Merced Lake High Sierra Camp, Merced Lake Ranger Station and Sunrise
High Sierra Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3771 11934 3770 11946 3781 11947 3782 11936
TIME...MOT...LOC 2253Z 176DEG 8KT 3773 11941
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
BSSpecial weather statement, May 20, 3:11 PM PST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
411 PM PDT Sat May 20 2023
CAZ331>333-202345-
Piute Walker Basin CA-Kern River Valley CA-
South End of the Upper Sierra CA-
411 PM PDT Sat May 20 2023
...A strong thunderstorm will impact portions of northeastern Kern
County through 445 PM PDT...
At 410 PM PDT, Doppler radar was tracking a strong thunderstorm,
located about 11 miles south of Weldon, moving to the southeast at
around 5 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Piutes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3547 11839 3558 11825 3551 11814 3536 11818
TIME...MOT...LOC 2310Z 318DEG 6KT 3547 11828
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BSFlood, Kern
- When
- May 20, 6:22 PM PST to 8:22 PM PST
- Where
- Kern County, 2.94 mi NNE of Rand to 2.56 mi NE of Rand
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.436, -117.672
California Highway Patrol reported debris flow flooding along U.S. 395 near the intersection of Garlock Rd.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Utah, May 20, 20232 deaths · $500 · 2 events
- Flash Flooding and Flooding in California, May 20 to 23, 2023$99,000 · 50 kt wind · 11 events
- Flash Flood and Flooding in Washington, May 20 to 21, 2023$2,000 · 1.75 in hail · 11 events
- Flooding in Colorado, May 20 to 21, 2023$11,000 · 4 events
- Flash Flood and Hail in Oregon, May 20 to 21, 20231.5 in hail · 5 events
- Damaging Winds in Nevada, May 20 to 21, 202381 kt wind · 4 events
- Flash Flooding and Flood in California, May 20 to 21, 20233 events
- Flash Flood and Hail in New Mexico, May 20, 20231 in hail · 2 events
- Waterspout in Gulf of Mexico, May 20, 20231 event
- Rip Current in Florida, May 20, 20231 event
- Funnel Cloud in Florida, May 20, 20231 event
- Wildfire in Oregon, May 20 to 31, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088202.